Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 55, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 16, 2017, 4:25 PM MDT for Hudspeth County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2017, 4:25 PM MDT (22:25 UTC)
- Expired
- Sep 16, 2017, 6:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 176 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1803 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
964
WGUS54 KEPZ 162225
FFWEPZ
TXC229-170030-
/O.NEW.KEPZ.FF.W.0055.170916T2225Z-170917T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
425 PM MDT SAT SEP 16 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Southeastern Hudspeth County in southwestern Texas...
* Until 630 PM MDT
* At 425 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Frenchman Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3087 10536 3100 10523 3094 10510 3080 10523
3080 10525
$$
NOVLANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:50 PM MDT, 35 minutes earlier.
Area forecast discussion, Sep 16, 3:50 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 350 PM MDT Sat Sep 16 2017 .SYNOPSIS... A large trough over the western part of the country will continue an active weather pattern over the area with isolated to scattered thunderstorms this afternoon through Sunday evening. The flow will become drier and more westerly during the middle of the week which will limit thunderstorm development Monday through Wednesday. Moisture will return to the area late next week with increased chances for thunderstorms through next weekend. Day time temperatures will continue to be a few degrees above normal through the forecast period. && .DISCUSSION... Strong thunderstorms continue to occur over areas east of El Paso this afternoon. A broad trough over the western part of the country will maintain a southwest flow over the area that will bring moderate amounts of moisture and small embedded short waves to the region. These features will aid in the development of isolated to scattered thunderstorms the rest this afternoon through Sunday evening. Storms will be more frequent and stronger for areas east of El Paso where deeper moisture and more unstable conditions exist. Storms may produce brief periods of heavy rain, but overall rain amounts will be spotty with minimal flooding potential. By Monday, the main part of the trough over the western part of the country will move off to the east. Locally, the upper flow pattern will become more westerly. This new flow will bring in a drier air mass to most of the area which limit thunderstorm development across the area for Monday through Wednesday. Some residual moisture may remain near or just south of the border with a few thunderstorms possible for areas along the international border during that period. The drier conditions will lead to warmer temperatures that could rise to 4 to 6 degrees above normal, with lower to mid 90s possible for the desert lowlands. Toward late Wednesday and into Thursday the upper flow will become more southwesterly as another broad trough deepens over the western part of the country. This will allow moisture and small embedded impulses to move back into the area and increase chances for showers and thunderstorms across the area for Thursday through next Sunday. Long range models are similar in deepening the trough by the weekend that could lead to enhanced widespread thunderstorm activity by the weekend. && .AVIATION...Valid 17/00Z-18/00Z... VFR conds thru period. Isolated showers and thunderstorms are possible near the mountains and mainly east of a line from KALM-KELP. Winds turning more S to SE tonight AOB 12KTS except near storms and then gradually shifting more southwesterly west of river after 12Z. && .FIRE WEATHER... Upper trough to the west will keep some moisture in area through weekend. Best moisture and thunderstorm chances will be east of river. Low level westerly flow will move in Monday and bring drier air to region and limit any storms to border region. Another trough will dig into the Great Basin starting around Friday and bring another surge of moisture to area. Temperatures will continue to run about 3 to 5 degrees above normal with humidities falling back into the teens and possibly single digits the further north you go. Winds will be occasionally breezy, but critical conditions are not expected at this time. && .PRELIMINARY POINT TEMPS/POPS... El Paso 67 90 66 91 / 20 20 20 10 Sierra Blanca 64 88 64 90 / 30 20 20 10 Las Cruces 62 88 63 89 / 10 10 20 10 Alamogordo 62 88 63 88 / 20 20 20 10 Cloudcroft 44 68 47 69 / 20 30 20 20 Truth or Consequences 61 88 61 89 / 10 10 20 10 Silver City 54 81 55 81 / 10 10 20 10 Deming 61 89 62 90 / 10 10 20 10 Lordsburg 59 88 61 89 / 10 0 10 10 West El Paso Metro 67 89 69 90 / 20 20 20 10 Dell City 64 90 64 92 / 30 20 20 10 Fort Hancock 66 90 67 93 / 30 20 20 10 Loma Linda 62 86 64 87 / 20 20 20 10 Fabens 65 90 66 92 / 20 20 20 10 Santa Teresa 64 89 66 90 / 20 10 20 10 White Sands HQ 63 89 64 89 / 20 20 20 10 Jornada Range 59 89 62 90 / 10 10 20 10 Hatch 61 89 62 90 / 10 10 20 10 Columbus 62 90 63 90 / 10 10 20 10 Orogrande 64 89 65 89 / 20 20 20 10 Mayhill 50 76 51 78 / 20 30 20 20 Mescalero 51 77 52 77 / 20 30 20 20 Timberon 52 76 51 76 / 20 30 20 20 Winston 50 80 49 81 / 20 10 20 10 Hillsboro 56 85 57 87 / 10 10 20 10 Spaceport 59 88 62 89 / 10 10 20 10 Lake Roberts 49 80 48 80 / 10 20 20 0 Hurley 53 83 55 84 / 10 10 20 10 Cliff 53 87 55 86 / 10 10 0 0 Mule Creek 55 84 57 84 / 0 0 10 0 Faywood 55 85 58 85 / 10 10 20 10 Animas 58 89 60 89 / 10 0 0 10 Hachita 58 90 60 89 / 10 0 20 10 Antelope Wells 58 89 60 89 / 10 10 20 10 Cloverdale 59 85 60 85 / 10 10 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 04/26 Lundeen/Grzywacz
Hazardous weather outlook, Sep 16, 11:24 AM MDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1124 AM MDT Sat Sep 16 2017 NMZ401>417-TXZ418>424-171730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1124 AM MDT Sat Sep 16 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight A large upper trough will continue to bring small disturbances over the local area that will initiate isolated to scattered thunderstorm development over the mountains and lowland areas generally east of El Paso for this afternoon and evening. Some of the storms may produce periods of moderate rainfall and outflow wind gusts up to 45 mph with possible blowing dust. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered showers and thunderstorms will be possible again on Sunday afternoon and evening mainly for the mountains and areas east of El Paso. A drier westerly flow will occur Monday through Wednesday that will limit thunderstorm chances to a few areas along the international border with drier conditions expected further north. The flow pattern will become more southwesterly later in the week and allow moisture and weak disturbances to generate isolated to scattered thunderstorms for Thursday and Friday afternoon and evening. Strong wind gusts with possible blowing dust and brief periods of moderate to heavy rainfall will be possible from some of the storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed but reports of any observed significant wind, dust or rain should be forwarded to local officials and the National Weather Service. GNL
In the hours before
Special weather statement, Sep 16, 1:32 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service El Paso TX
132 PM MDT SAT SEP 16 2017
TXZ421>424-162015-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
132 PM MDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Esperanza, or 18 miles south of Fort Hancock, moving
east at 15 mph.
Nickel size hail and winds in excess of 55 mph with blowing dust will
be possible with this storm.
Locations impacted include...
Sierra Blanca, Fort Quitman, Quitman Canyon and Little Box.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3094 10548 3097 10550 3096 10551 3099 10553
3099 10555 3100 10556 3108 10560 3110 10562
3110 10564 3112 10565 3113 10571 3115 10572
3141 10533 3093 10505
TIME...MOT...LOC 1930Z 255DEG 8KT 3105 10574
NOVLANSpecial weather statement, Sep 16, 4:22 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service El Paso TX
422 PM MDT SAT SEP 16 2017
TXZ422-424-162300-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
422 PM MDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Indian Hot Springs, or 18 miles south of Sierra
Blanca, moving northwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Frenchman Canyon, Allamoore and Indian Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3081 10492 3074 10512 3075 10515 3078 10517
3077 10518 3079 10519 3078 10521 3081 10522
3079 10526 3083 10529 3081 10531 3097 10547
3112 10501 3092 10490 3084 10491
TIME...MOT...LOC 2221Z 141DEG 9KT 3092 10530
NOVLANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:32 PM MDT | Special Weather Statement | EPZ | Hudspeth | 43 min |
| Sep 16, 1:54 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 51 min |
| Sep 16, 2:43 PM MDT | Severe Thunderstorm Warning | EPZ | Hudspeth | 32 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.